Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jun 22, 2020, 2:21 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 2:21 PM MDT (20:21 UTC)
- Expired
- Jun 22, 2020, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3859 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WWUS85 KPUB 222021 SPSPUB Special Weather Statement National Weather Service Pueblo CO 221 PM MDT Mon Jun 22 2020 COZ074-087-088-222045- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 221 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 16 miles northwest of Trinidad, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Aguilar, Starkville, Hoehne, Gulnare and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3731 10484 3745 10473 3738 10424 3707 10447 TIME...MOT...LOC 2021Z 298DEG 24KT 3736 10469 $$ 29
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 22, 11:35 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 22, 11:35 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT Mon Jun 22 2020 .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Mon Jun 22 2020 Currently...satellite imagery reveals passing mid and high level clouds moving across much of southern Colorado early this morning. Very light radar returns are also showing up on the Palmer Divide but it is unlikely anything is reaching the ground. Temperatures are mild with upper 50s to mid 60s across the Plains. Winds have been very light across the region around 5 mph. Today...the upper pattern remains mostly unchanged with an upper level low over the Great Lakes region, and high pressure along the West Coast. This will continue to keep northwesterly flow across the region through this afternoon. At the surface, low level flow is forecast to become easterly across the Plains this afternoon as a surface low develops over the Raton Ridge. This will keep moisture pooled across the Plains where dewpoints will remain in the 40s and 50s. This will lead to modest instability with CAPE values around 1500 j/kg across the Plains. Shear values will increase this afternoon as well as a disturbance moves across Colorado. This will allow for shower and thunderstorm development this afternoon. Initial storms are expected from the Central Mountains, southeast into the Eastern Mountains, with the greatest chances over the Palmer Divide and Raton Ridge areas. This activity is forecast to track south and east into the Plains by late afternoon and early evening. Given the modest CAPE values and increased shear, a few of these storms could become strong to severe as they move out into the Plains. Lightning, hail to near 1 inch in diameter and wind gusts to near 60 mph will be possible with stronger storms, especially south along the New Mexico border. Another concern today will be te potential for isolated to scattered dry thunderstorms, for the Continental Divide, San Luis Valley and possibly into the Eastern Mountains. Lightning and limited precipitation from storms may lead to new fire starts. At this time, it does not appear coverage will be enough to warrant any fire weather highlights. We will continue to monitor the fire weather conditions as the afternoon unfolds. Tonight...high-res models in good agreement with showers and thunderstorms continuing across the Plains through much of the night. Winds will remain easterly before weakening by Tuesday morning. Given the easterly flow, moisture will remain pooled across the Plains which will likely help keep storms going. Storms should come to an end from near the Palmer Divide, southeast into Baca County late tonight as the upper disturbance responsible for the storms moves into the southern Plains. The strong to severe threat will also diminish overnight, with storms weakening as they move east. Expect all shower and thunderstorm activity to clear to the southeast by late tonight, early Tuesday morning. Expect mild temperatures again tonight, with lows in the mid 50s to mid 60s across the Plains. Mozley .LONG TERM...(Tuesday through Sunday) Issued at 343 AM MDT Mon Jun 22 2020 Northwest flow aloft across the area again on Tuesday, with modest sely low level winds developing along and east of the mountains in the afternoon. Upper level forcing not particularly strong Tue, though most models do have at least weak short wave crossing the state during the day. 0-6km shear isn't too large, ranging from 30-40 kts, but CAPE improves into the 1000-1500 j/kg range over the plains in the afternoon, suggesting at least a low risk over severe storms along and east of I-25 into the evening as sct to numerous tsra develop. West of the Sangres, storms will be much more isolated and high based, with dry lightning a threat, especially back toward the Continental Divide. No big change in max temps Tue versus Monday's numbers, with readings within a few degf of Mon highs. Upper level ridge then builds across the area Wed/Thu, with flow gradually becoming more wly, especially on Thu. Still enough moisture around for sct afternoon/evening tsra both days, especially over the eastern mountains where weak low level upslope gradient persists. Again a risk for some dry convection toward the Continental Divide, though coverage looks rather sparse. Max temps both days will rise above seasonal averages, and some near 100f readings will return to the plains on Thu. Upper trough then slowly moves across the region Fri/Sat, with 00z ECMWF slightly faster with the system than 00z and 06z GFS. Most models agree on cold front moving through the region on Fri, with a general upturn in convective chances late Fri into Sat as low levels moisten and dynamic lift from the trough moves across srn CO. Max temps both days will drop slightly as cooler air filters in from the north. Pattern then becomes warmer/drier from Sun into early next week as deep upper trough moves into the nrn Rockies and sw flow strengthens across CO. May have enough residual moisture around for some isolated mt tsra Sun/Mon, though main concern could become fire weather, as temperatures rise, winds increase and humidity falls, especially Mon/Tue. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1134 AM MDT Mon Jun 22 2020 At KALS, VFR conditions are expected for the next 24 hours. A few high based storms near the terminal remain possible this afternoon. The primary threat with these storms will be gusty outflow winds, potentially gusting in excess of 40 mph. At KCOS and KPUB, generally VFR conditions are expected over the next 24 hours. A round of showers and thunderstorms is expected this afternoon and evening, with the best chance for thunderstorms at the terminals expected from about 20z through 01z. Reduced CIGs and VIS will be possible with storms that do occur. Low level easterly winds tonight will likely cause a stratus deck with CIGs around 6 kft into Tuesday morning before clearing shortly after sunrise. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...PETERSEN AVIATION...CARLBERG
Hazardous weather outlook, Jun 22, 11:38 AM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1138 AM MDT Mon Jun 22 2020 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1138 AM MDT Mon Jun 22 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are expected across the eastern plains this afternoon and evening. Hail to one inch in diameter and wind gusts to 60 mph are possible with stronger storms. These storms will track eastward this evening, moving into Kansas overnight. More isolated thunderstorms are expected over the Continental Divide, into the San Luis Valley. Lack of precipitation with these storms along with lightning and gusty outflow winds may lead to fire starts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are again expected over the southeast mountains and eastern plains on Tuesday, and a few storms could become strong to severe over the plains in the afternoon and early evening. Gusty winds near 60 mph and hail up to half dollar size will be possible, and locally heavy rainfall may occur on area burn scars leading to a flash flood risk. Lack of rainfall with thunderstorms along and near the Continental Divide may again lead to fire starts, especially across the eastern San Juan and La Garita Mountains. Isolated to scattered afternoon thunderstorms are then expected from Wednesday into Saturday, mainly over the mountains, spreading east into the plains during the evening hours and dissipating overnight. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the eastern plains this afternoon and evening. 29/10
In the hours before
Special weather statement, Jun 22, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 221 PM MDT Mon Jun 22 2020 COZ074-087-088-222045- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 221 PM MDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245 PM MDT... At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 16 miles northwest of Trinidad, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Aguilar, Starkville, Hoehne, Gulnare and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3731 10484 3745 10473 3738 10424 3707 10447 TIME...MOT...LOC 2021Z 298DEG 24KT 3736 10469 29
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jun 22, 2:45 PM MDT | Special Weather Statement | PUB | Elbert | 30 min |
| Jun 22, 3:16 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jun 22, 3:40 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
| Jun 22, 4:11 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jun 22, 4:14 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Jun 22, 4:29 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Jun 22, 5:22 PM MDT | Special Weather Statement | PUB | Baca | 23 min |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.